Get Your Dog Care Questions Answered by Experts ASAP
Dear "leg2123" I have read this posting about your 2 year old male (dog I am assuming) who has been vomiting and having bloody diarrhea with dilated pupils and low energy for the past 36 hours. I understand that he has experienced these problems over Thanksgiving weekend of 2009 and he was treated with Kaopectate, bland diet and Pedialyte and that he responded to this treatment but no diagnosis was ever made except he may have had high liver enzymes. You are asking for advice on home care over the weekend.
It is very difficult to give advice without examining a pet under these circumstances. I would want to know if he has a fever, seems dehydrated, hurts when his belly is felt, etc. Without this information it is hard to give much information of what is causing his problems. He could have an infection, liver or other organ problem, intestinal parasites, or a large number of other problems.
As far as treating him at home, I would recommend giving him Pepcid AC (10 mg famotidine). You can give the Original Strength Pepcid AC 10 mg tablets if he is between 10-40 pounds, and Maximum Strength Pepcid (20 mg famotidine) if he is over 40 pounds. Give the tablet once a day. Offer bland food only if he stops vomiting.
If he continues to vomit, he will need to be taken to an emergency veterinary hospital. If you need help finding an emergency vet, you can look at this web site http://veccs.org/hospital_directory.php
I hope this is helpful information. Please press Reply and let me know if you have more questions.
If you have found my reply helpful, please press the Accept button. I would welcome any feedback.
I do hope Stone will be feeling better soon and let me know if you have more questions. Take care.
Dear "Customer" Thanks for this additional information. It is not common for a dog to develop blisters on his outer lips and I am unable to tell you that this is common or make a connection between the blisters and his illness except to say that he may get blisters from excessive salivation or from vomiting bile.
You can lower his temperature by placing cool washcloths on his groin and belly area (not ice cold, just cool) and seeing if that is comfortable for him.
The Pepcid may help with the vomiting.
You are doing everything with the cooling, the Pepcid, the Pedialyte. This is about the extent of what you can offer him at home and I hope it helps him feel better.
Let me know if you have more questions and do keep me posted.
Dr. Angela ~ thank you for your help however Stone past away this morning. I am afraid to say that I believe whatever he had was terminal and I feel a bit guilty that I did not do enough for him. Again, I thank you for your tiime.
Thank you Dr. Angela, your sensativity and attention is unfortunately very rare with todays doctors/physicians/practicianers etc. You patients are very blessed to have you.